Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 18, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 15, 2019, 2:48 PM EDT for Luzerne County, Pennsylvania. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2019, 2:48 PM EDT (18:48 UTC)
- Expired
- Aug 15, 2019, 4:19 PM EDT
- In force
- 91 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 114 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.8 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 1:59 PM EDT, 49 minutes earlier.
Area forecast discussion, Aug 15, 1:59 PM EDT, 49 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 159 PM EDT Thu Aug 15 2019 .SYNOPSIS... A weak frontal system with unstable air will track across NY and PA this afternoon and evening. Scattered showers and thunderstorms this afternoon will continue into tonight. The weather will remain unsettled into the weekend. && .NEAR TERM /THROUGH FRIDAY/... 11 am update... Forecast in good shape. Very little change made. Temperatures are climbing toward the convective temp. A shower near ithaca will be joined by many more in the next 3 hours. Shower and thunderstorm chances increase then and hold steady into the evening before decreasing. 230 AM update... A weak surface trough coincident with an upper level wave will slide across NY and PA this afternoon as moisture increases ahead of the system. Widely scattered showers will increase in coverage during the afternoon, and thunderstorms will form as instability levels increase. A few thunderstorms could produce brief heavy downpours, especially over northeastern sections of the forecast area. Temperatures will peak around 80 degrees. Additional short wave energy will rotate across the region overnight and keep showers and thunderstorms over our forecast area, especially from the Finger Lakes to the Western Mohawk Valley. Temperatures are forecast to fall to between 60 and 65 degrees. Another wave will set off scattered shower and thunderstorm activity on Friday. With MLCape values between 500 and 900 j/kg and decent bulk shear in excess of 30 knots, a few organized storms are possible. Expect temperatures to peak between 75 and 80 degrees. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... 330 AM Update... On-and-off chances of showers and thunder will continue through the short term period, with temperatures starting to trend warmer. A general cyclonic pattern will remain in place over the region, with persistent southwest flow that will contain multiple shortwave. One of these waves will pass through the region Friday evening, with scattered showers and thunderstorms, and another will enter the area late Saturday. In between, there could still be yet-to-be-resolved smaller waves, traversing what will be a loosely-defined frontal boundary shifting northward with time. While there will be some deep layer 0-6km shear, instability values and midlevel lapse rates will be modest and thus severe convection chances appear quite low at this time. The shear by itself suggests that a strong gusty cell or two is not out of the question, but overall threat is very limited. After lows of lower to mid 60s Friday night, temperatures will bump up to mainly lower to mid 80s Saturday with dewpoints edging into the upper 60s-near 70. This will start a warming trend that will continue into early next week. && .LONG TERM /SUNDAY THROUGH THURSDAY/... 330 AM Update... Warmth and humidity appear likely to peak Sunday into Monday as 500mb heights rise near the top of a flat ridge. That being said, we will remain within reach of shortwaves traversing the westerlies and skimming our area. This along with diurnal heating each afternoon will keep occasional chances of showers and thunderstorms in the area. Even Tuesday-Wednesday, models have trended messier as flatter flow becomes more southwesterly/cyclonic ahead of a better-marked wave. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... 130 pm update... A scattered to broken cumulus deck with a base of 4000-6000 feet will be over the terminals into this evening. Showers and thunderstorms are developing near AVP/BGM/ELM and tracking slowly northeast. Brief restrictions are possible with stronger storms. This will move into the ITH area around 22z then to SYR/RME around 00z. Restrictions likely late tonight at all but SYR. Most restrictions will be due to cigs falling to MVFR but at ELM vsbys could also be MVFR. AVP/BGM should fall to fuel alternate MVFR 10 to 15z. All NY sites go to VFR by 16z. Light southeast winds at 5 kts this afternoon. Winds turn south late tonight. Outlook... Friday afternoon to Saturday...MVFR to VFR conditions with scattered showers possible. Sunday to Tuesday...Restrictions possible in rain showers. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DJP/TAC NEAR TERM...DJP/TAC SHORT TERM...MDP LONG TERM...BJT/MDP AVIATION...TAC
Hazardous weather outlook, Aug 15, 2:59 AM EDT, 11 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 259 AM EDT Thu Aug 15 2019 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-160700- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 259 AM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 15, 2:13 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Binghamton NY
213 PM EDT Thu Aug 15 2019
PAZ047-151915-
Luzerne PA-
213 PM EDT Thu Aug 15 2019
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN LUZERNE COUNTY
UNTIL 315 PM EDT...
At 212 PM EDT, Doppler radar was tracking a strong thunderstorm over
Beach Haven, or near Berwick, moving east at 10 mph.
Small hail and strong wind gusts will be possible with this storm.
Heavy rainfall is also occurring with this storm and this will cause
ponding on roads and minor flooding in poor drainage areas.
Locations impacted include...
Berwick, Nanticoke, Dorrance, Conyngham, Nescopeck, Slocum,
Shickshinny, East Berwick, Pond Hill and Beach Haven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4104 7623 4114 7623 4113 7627 4116 7629
4123 7602 4099 7594 4097 7622
TIME...MOT...LOC 1812Z 258DEG 8KT 4108 7617
KistnerThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 3:59 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Tioga, Tompkins | 48 min |
| Aug 15, 5:13 PM EDT | Flash Flood Warning | BGM | Chemung, Schuyler, Tompkins | 3 hr |
| Aug 15, 5:18 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland | 26 min |
| Aug 15, 5:24 PM EDT | Special Weather Statement | BGM | Steuben | 51 min |
| Aug 15, 5:33 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 42 min |
| Aug 15, 5:39 PM EDT | Areal Flood Advisory | BGM | Schuyler, Steuben | 4 hr |
| Aug 15, 5:56 PM EDT | Tornado Warning | BGM | Steuben | 34 min |
| Aug 15, 6:02 PM EDT | Areal Flood Advisory | BGM | Steuben | 4 hr |
| Aug 15, 6:09 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben | 51 min |
| Aug 15, 6:24 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Onondaga | 25 min |
| Aug 15, 6:47 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 43 min |
| Aug 15, 6:55 PM EDT | Tornado Warning | BGM | Chemung | 18 min |
| Aug 15, 7:09 PM EDT | Areal Flood Advisory | BGM | Tioga, Tompkins | 5 hr |
| Aug 15, 7:25 PM EDT | Special Weather Statement | BGM | Tompkins | 35 min |
| Aug 15, 7:27 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 63 min |
| Aug 15, 7:30 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Tioga, Tompkins | 24 min |
| Aug 15, 7:31 PM EDT | Areal Flood Advisory | BGM | Chemung, Steuben | 3 hr |
| Aug 15, 7:45 PM EDT | Flash Flood Warning | BGM | Cortland, Tioga, Tompkins | 3 hr |
| Aug 15, 2:13 PM EDT | Special Weather Statement | BGM | Luzerne | 62 min |
| Aug 15, 3:31 PM EDT | Special Weather Statement | BGM | Carbon | 44 min |
| Aug 15, 7:20 PM EDT | Special Weather Statement | BGM | Luzerne | 25 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.